Asthma Allergy Immunology

Asthma Allergy Immunology

2014, Vol 12, Num, 3     (Pages: 171-174)

Ceftriaxone intradermal test: unexpected cause of anaphylaxis in a four year old child

Erdem TOPAL 1, Arzu BAKIRTAŞ 1, Hacer İlbilge ERTOY KARAGÖL 1, Özlem YILMAZ 1, M. Sadık DEMİRSOY 1, İpek TÜRKTAŞ 1,

1 Gazi Üniversitesi Tıp Fakültesi, Çocuk Allerji ve Astım Bilim Dalı, Ankara, Türkiye

Viewed: 114
 - 
Downloaded : 45

Recently, the allergic reactions against to cephalosporin which is one of the beta-lactam antibiotics, increases due to use of the increasing this drugs. The diagnosis of beta-lactam allergy is difficult but is helped by skin testing. IgE-dependent beta-lactam allergy is first assessed by skin tests-prick tests and then, if negative, intradermal tests. Systemic reactions can be seen rarely during the skin test with these drugs. Except for a few adult patients there are no publications on anaphylaxis developed during the skin tests with ceftriaxone in pediatric patients up till now. In our case, four year old male patient was diagnosed as otitis media in another clinic and intramuscular ceftriaxone was prescribed. Flushing on the face and ears, urticaria, generalized pruritus and intractable cough were observed 15 minutes after intramuscular ceftriaxone. The patient was diagnosed as anaphylaxis and consulted to our allergy clinic for verification of the diagnosis. The skin tests with ceftriaxone and penicillin were planned to be performed six weeks after the reaction. Five minutes after the intradermal test with ceftriaxone, flushing on the face and ears, conjunctivitis, running nose, urticaria, generalized pruritus and intractable cough were observed. Patient was diagnosed as anaphylaxis and intramuscular adrenaline and antihistamine were performed. Our objective for reporting this case is to emphasize the need to become prepared for systemic reactions (anaphylaxis) likely to develop during the skin tests with ceftriaxone.

Keywords : Anaphylaxis, ceftriaxone, intradermal test